Today Brigitte the palliative care CNC came to talk to us about palliative care services and referral processes in our area, and provide some resources to assist us with having end-of-life conversations and prescribing in palliative care.
Main learning points for me were:
We can refer to community palliative care at the time of discharge from ED by faxing a referral form, and we should be doing this if appropriate.
We do not have an out of hours on-call palliative care service currently at this hospital.
Prescribing protocols for patients requiring end-of-life medications can be found in the ‘policies and procedures’ desktop icon -> 7. Medications -> ‘Care of the imminently dying adult inpatient’. The opioid conversion chart is also found within this folder.
Starting the conversation about goals of care/ end of life wishes and needing to bail out, is better than not starting at all and will help the next person who attempts it. Don’t persevere with a conversation that is failing.
Brigitte kindly sent me some useful resources relating to today’s session. Her teaching powerpoint, some communication skills resources and community palliative care referral form can be found below.
“A 24 year old Man was brought into ED by ambulance after being found unresponsive at home by his Girlfriend.
He had been out with mates the night before and returned in the early morning intoxicated with alcohol and cocaine.
He appeared ‘slate blue’ in colour with RR 40, sats 85% 15L NRBM, HR 110, BP 150/90, GCS 8, T 37.1, BSL 18.”
Deoxyc Hb 0.0%
“He was diagnosed with methaemaglobinaemia secondary to likely benzocaine ingestion (used as a cutting agent in cocaine). He was treated with methylene blue and intubated for low GCS, then transferred to ICU where he was extubated successfully the next day.”
Key Learning Points
Methaemoglobinaemia occurs when ferrous ions (Fe2+) of haem are oxidized to the ferrous state (Fe3+) and then cannot bind to O2
People may present with knowledge of a congenital methaemaglobinaemia but most acute cases are caused by ingestion of a toxin:
nitrites (nitroglycerin, NO, sodium nitroprusside, sodium nitrate)
Suspect if patient presents with suspicion of toxic ingestion plus altered mental status, blue/grey cyanotic skin, poor O2 sats unresponsive to O2 administration (classically 85%) and brown/’chocolate’ coloured blood
Treat with usual supportive treatment/ resuscitation and follow usual ACLS protocol
Give methylene blue 1-2mg/kg IV stat – this can now be found in the resus drug cupboard
It comes in 50mg/5ml ampoules and should be given neat at 0.1-0.2ml/kg and then repeated once at 30-60mins if MetHb levels are not falling
Call poisons for advice early on 13 11 26
Remember when MetHb concentrations are ‘massive’ you may get an ‘error’ reading on your VBG result. In this case, use the colour chart for the estimation of the MetHb concentration in blood
Utilise available resources
Protocols for the administration of IV drugs can be found on the L drive: Emergency -> Public -> Clinical Policies and Procedures -> Pharmacology -> Emergency and Intensive Care drug Protocols
Call poisons early on 13 11 26
Telephone calls to poisons or other specialists: Make sure you know what you are asking for. Is it for hands-on assistance? Or for specific management advice. The team leader should brief you prior to making the call but if you are ensure, feel empowered to ask.
Regular summaries enable the team as a whole to take stock of the current situation and allows the team leader to share his/her clinical reasoning and priorities with the team. It also allows for questions or concerns to be raised by team members.
Ensure all key information is fed back to the team leader and all key decisions are communicated via the team leader. This is especially important when there is more than one senior clinician in the team who may be making decisions. Remember the team leader is the only team member with complete cognitive oversight of the situation.
When reading the ECG consider conduction disturbance (predisposing to complete heart block), acquired and inherited disorders associated with risk of dysrhythmia (WPW) or sudden cardiac death (Brugada, Arrhythmogenic RV Cardiomyopathy, QT abnormalities), and – especially in exertional syncope – left ventricular outflow obstruction (HOCM, aortic stenosis).
The acronym WOBBLER can help us remember to check these things in a left-to-right (P wave to T wave) approach:
Congenital Heart Disease in the ED
Consider duct dependent lesions if a patient presents in the first month (especially first week) of life with new onset cyanosis, ‘effortless tachypnoea’ or pallor/ shock.
Non specific symptoms and signs in infants include lethargy, poor feeding, sweating, and an enlarged liver.
For a good grasp of congenital heart disease emergencies this excellent podcast from the Emergency Medicine Cases team in Canada covers a lot of ground:
See also these videos from Open Pediatrics:
Following ‘Fontan’ heart surgery the patient has a single functioning systemic ventricle which is used for providing cardiac output to the body. Blood flow to the lungs is not pumped by a ventricle, but relies on venous return directly from the vena cavae to pulmonary arteries. These patients are therefore very preload dependent and can be severely compromised by hypovolaemia.
Fontan patients are also at risk of thromboembolic disease and dysrhythmias. Adult patient survivors of congenital heart disease can have Fontan circulations.
During the management of cardiac arrest in children and infants with known cardiac disease, specific modifications may be necessary to standard ACLS. These are discussed and summarise in this AHA article: